View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
Can patients safely discontinue oral anticoagulant therapy 6 months after an "unprovoked" or spontaneous episode of venous thromboembolism (VTE)? Researchers investigating this question say yes-if the patient is a woman with no more than one risk factor. This is a departure from current guidelines, which call for indefinite use of an anticoagulant, typically warfarin (Coumadin), following VTE.
The study involved more than 600 men and women who'd had a first, unprovoked major VTE. Researchers evaluated 69 factors that could contribute to recurrent VTE and narrowed the list to four factors that greatly affect the chances of recurrence in women: hyperpigmentation, redness, or edema of a leg; elevated d-dimer (greater than or equal to 250 micrograms/L while taking warfarin); a body mass index of 30 kg/m2 or higher; and being age 65 or older.
Women who had none or just one of these factors had only a 1.6% chance of developing another clot in the next year, compared with a 14.1% risk for women with two or more of these risk factors. Surprisingly, however, the researchers found no predictive factors that apply to men.
Researchers plan to perform a second study involving 3,000 people to validate their findings.
Rodger MA, Kahn SR, Wells PS, et al. Identifying unprovoked thromboembolism patients at low risk for recurrence who can discontinue anticoagulant therapy. Can Med Assoc J. 2008;179(5):417-426; Kearon C. Stopping anticoagulant therapy after an unprovoked venous thromboembolism. Can Med Assoc J. 2008;179(5):401-402.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top